Alert archive / Wyoming / Flash Flood Warnings in 2010
Flash Flood Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 21, 2010, 7:08 PM MDT for Niobrara County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2010, 7:08 PM MDT (01:08 UTC)
- Expired
- Jul 21, 2010, 9:13 PM MDT
- In force
- 2 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:09 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 21, 3:09 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 309 PM MDT WED JUL 21 2010 .UPDATE... ANTICIPATED ADDITIONAL CONVECTIVE DEVELOPMENT ACROSS CARBON AND CONVERSE COUNTIES OVER THE NEXT FEW HOURS HAS RESULTED IN THE ISSUANCE OF SEVERE THUNDERSTORMS WATCH 511 IN EFFECT THROUGH 10 PM. HAVE UPDATED GOING FORECAST TO ADD SEVERE MENTION TO THESE TWO COUNTIES. SLOW MOVING CONVECTION OVER THE SRN LARAMIE RANGE WILL CONTINUE TO SLOWLY SLIDE EAST ACROSS LARAMIE RANGE THROUGH 5 PM. && .PREV DISCUSSION... /ISSUED 113 PM MDT WED JUL 21 2010/ .SHORT TERM...TONIGHT THROUGH FRIDAY... AMPLE MOISTURE CONTINUES TO STREAM ACROSS THE AREA EARLY THIS AFTERNOON BUT LITTLE IN THE WAY OF CONVECTION SO FAR. EXPECT SHOWERS AND TSTRMS TO INCREASE DURING THE AFTERNOON...INITIALLY AROUND THE MTNS...AND SPREAD EAST INTO THIS EVENING. SOME SEVERE POTENTIAL EXISTS MAINLY OVER THE PANHANDLE BUT WITH LACK OF ANY SFC FEATURE AND SHEAR VALUES NOT VERY HIGH WITH BETTER FLOW TO THE NORTH WOULD EXPECT MORE OF A SPOTTY NATURE TO ANY SEVERE ACTIVITY. HEAVY RAINFALL POSSIBLE AS WELL WITH ANY OF THE STRONGER STORMS. ACTIVITY SHOULD GRADUALLY END/MOVE OUT DURING THE EVENING AS WEAK UPPER IMPULSE MOVES EAST OF THE CWA. PATTERN THEN TRANSITIONS TO A DRIER REGIME THURSDAY AND FRIDAY AS UPPER FLOW TURNS WESTERLY AND MONSOONAL MOISTURE GETS SUPPRESSED SOUTHWARD. THIS ALONG WITH MORE OF A DOWNSLOPING COMPONENT TO THE SFC FLOW SHOULD RESULT IN LESS CONVECTIVE ACTIVITY THURSDAY...WITH MAINLY DRY CONDITIONS FRIDAY. TEMPERATURES WILL TURN WARMER THURSDAY AND FRIDAY AS THE AIR MASS DRIES WITH NEXT COOL FRONT POSSIBLY SAGGING INTO THE NORTHERN CWA BY LATE FRIDAY AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH TRACKING THROUGH THE NRN HIGH PLAINS DRAGGING A SFC COLD FRONT THRU THE CWA LATE FRIDAY AND FRIDAY NIGHT. EXPECT THERE TO BE LITTLE MOISTURE TO WORK WITH...SO FROPA IS EXPECTED TO BE DRY. MEDIUM RANGE GUIDANCE IS CONSISTENT IN MAINTAINING NW FLOW ACROSS THE NRN HALF OF THE CWA ON SATURDAY...WITH THE SRN CONUS UPPER LEVEL HIGH BUILDING INTO THE SOUTH. MOST OF THE MONSOONAL MOISTURE WILL REMAIN TRAPPED ACROSS COLORADO ON SATURDAY...WITH PERHAPS AN AFTERNOON/EVENING SHOWER AND/OR THUNDERSTORM OVR THE SNOWY/SIERRA MADRES. MONSOONAL MOISTURE WILL LIFT A BIT FURTHER NORTH ON SUNDAY...THOUGH HAVE REMOVED MENTION OF -TSRAS NORTH OF A CHUGWATER TO ALLIANCE LINE. MODELS DIFFERENCES BEGIN TO BECOME MORE APPARENT FOR THE MONDAY THROUGH WEDNESDAY TIMEFRAME...WITH THE OPERATIONAL GFS BUILDING THE UPPER HIGH CENTER NR THE FOUR CORNERS...WHILE THE ECMWF KEEPS THE UPPER HIGH NEGATIVELY TILTED FROM THE NRN ROCKIES INTO THE SRN PLAINS. FOR NOW...HAVE GENERALLY KEPT THE IDEA OF MONSOONAL MOISTURE AND DIURNALLY DRIVEN AFTERNOON/EVENING CONVECTION GOING CWA-WIDE FOR MONDAY THROUGH WEDNESDAY. AS FOR TEMPERATURES...A COOLER DAY IS EXPECTED ON SATURDAY IN CAA BEHIND THE AFOREMENTIONED DRY FROPA. TEMPERATURES WILL RETURN TO NEAR SEASONAL NORMALS FOR SUNDAY INTO EARLY NEXT WEEK...WITH AFTERNOON HIGHS IN THE 80S ABOVE 5000 FEET...AND 90S BELOW. && .AVIATION...18Z TAF ISSUANCE... AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON. EARLY MORNING LOW/MID CLOUDS WILL CONTINUE TO BREAK UP ACROSS THE REGION. SO EXPECT VFR CONDITIONS TO PREVAIL THROUGH 19Z/20Z...WITH ISOLATED THUNDERSTORMS EXPECTED TO BECOME NUMEROUS BY MID/LATE AFTERNOON. TERMINALS EAST OF THE LARAMIE RANGE WILL HAVE THE BEST OPPORTUNITY FOR THUNDERSTORM DEVELOPMENT LATER TODAY. CONDITIONS WILL BE REDUCED TO MVFR/IFR IN THE HEAVIEST THUNDERSTORMS. EXPECT CONVECTION TO WANE LATE THIS EVENING...TURNING VFR OVERNIGHT. && .FIRE WEATHER... EXPECTED RAIN ACROSS MUCH OF THE CWA THROUGH THIS EVENING SHOULD KEEP FIRE DANGERS FROM REACHING VERY HIGH LEVELS OVER THE NEXT COUPLE DAYS. ONLY AREA OF SOME CONCERN WILL BE OVER THE LOWER ELEVATIONS OF CARBON COUNTY WHERE BORDERLINE WINDS AND LOW RHS IN THE AFTERNOONS ARE POSSIBLE BUT LATEST FUEL CONDITIONS STILL NOT CRITICAL THERE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...RE LONG TERM/AVIATION/UPDATE...HAHN
Hazardous weather outlook, Jul 21, 6:11 PM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 611 PM MDT WED JUL 21 2010 WYZ101>119-230015- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 611 PM MDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WYOMING THROUGH 10 PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS THROUGH THE EVENING. A FEW STORMS ARE EXPECTED TO BECOME SEVERE WITH VERY STRONG AND GUSTY WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NEXT SUNDAY AND MONDAY AS MONSOONAL MOISTURE INCREASES OVER THE REGION AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-230015- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 611 PM MDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EASTWARD ACROSS THE AREA INTO EARLY THIS EVENING. ENOUGH INSTABILITY IS EXPECTED THAT A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT. OTHERWISE LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NEXT SUNDAY AND MONDAY AS MONSOONAL MOISTURE INCREASES OVER THE REGION AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 21, 3:08 PM MDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 308 PM MDT WED JUL 21 2010 WYZ116>118-212215- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE... HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE 308 PM MDT WED JUL 21 2010 ...SHOWERS AND THUNDERSTORMS MOVING OVER THE AREA... RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN ALBANY AND WESTERN LARAMIE COUNTIES...MOVING TO THE EAST-NORTHEAST AT 20 MPH. THE AREA SHOULD REACH CHEYENNE BY 330 PM. HEAVY RAIN...LIGHTNING AND GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE STORMS WITH MINOR FLOODING OF STREETS AND DITCHES POSSIBLE. RE
Special weather statement, Jul 21, 3:31 PM MDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 331 PM MDT WED JUL 21 2010 WYZ104-109-212245- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...HANNA 331 PM MDT WED JUL 21 2010 ...THUNDERSTORMS MOVING OVER THE AREA... RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING OVER THE NORTHWEST PORTION OF CARBON COUNTY...GENERALLY NORTHWEST OF RAWLINS. THE STORMS ARE MOVING EAST-NORTHEAST AT 35 MPH. FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY RAIN ARE LIKELY WITH THESE STORMS AS THEY MOVE ACROSS NORTHWESTERN CARBON COUNTY THROUGH 430 PM. RE
Special weather statement, Jul 21, 4:24 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 424 PM MDT WED JUL 21 2010 WYZ106>108-212315- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 424 PM MDT WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND CENTRAL GOSHEN COUNTIES UNTIL 515 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF CHUGWATER...OR 16 MILES SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VETERAN... YODER... LINGLE... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 55 AND 65. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAHN
Special weather statement, Jul 21, 5:14 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 514 PM MDT WED JUL 21 2010 WYZ103>106-220000- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-NORTH LARAMIE RANGE WY-SHIRLEY BASIN WY- 514 PM MDT WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...EXTREME SOUTHERN CONVERSE...NORTHERN ALBANY AND EXTREME NORTHWESTERN PLATTE COUNTIES UNTIL 600 PM MDT... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF SHIRLEY BASIN...OR 41 MILES SOUTH OF CASPER...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LITTLE MEDICINE SCHOOL... GARRETT... ESTERBROOK... WINDY PEAK... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MAZUR
Local storm report, Jul 21, 5:34 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST MEDICINE BOW 41.90N 106.20W
07/21/2010 E50 MPH CARBON WY TRAINED SPOTTER
&&
DSIUTASpecial weather statement, Jul 21, 6:19 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 619 PM MDT WED JUL 21 2010 WYZ103-106-107-115>118-220115- CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-LARAMIE VALLEY WY-NORTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 619 PM MDT WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 715 PM MDT... AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF GARRETT TO 6 MILES SOUTHWEST OF BOSLER...AND MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOSLER... IRON MOUNTAIN... HORSE CREEK... FEDERAL... CHUGWATER... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 53 AND 60. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MAZUR
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:16 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Jul 22, 3:03 PM MDT | Fire Weather Watch | CYS | 14 hr | |
| Jul 22, 4:22 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 12 min |
| Jul 22, 4:27 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 18 min |
| Jul 21, 7:36 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 24 min |
| Jul 21, 7:53 PM MDT | Tornado Warning | CYS | Dawes, Sioux | 37 min |
| Jul 21, 8:29 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 31 min |
| Jul 22, 3:24 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Morrill, Scotts Bluff | 40 min |
| Jul 22, 4:59 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 46 min |
| Jul 22, 5:32 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 43 min |
Nearby
Flash Flood Warnings in Wyoming, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.